Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 83, NWS Pittsburgh, PA

May 14, 2002Monroe County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 14, 2002, 5:05 PM EDT for Monroe County, Ohio. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 14, 2002, 5:05 PM EDT (21:05 UTC)
Expired
May 14, 2002, 5:45 PM EDT
In force
40 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Monroe County, OH

The radar

The Pittsburgh radar (KPBZ), 116 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 5:10 PM EDTThunderstorm WindMalaga, OHThunderstorm winds downed a few trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
452 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 142105
SVRPBZ
OHC111-142145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
503 PM EDT TUE MAY 14 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN OHIO

* UNTIL 545 PM EDT

* AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHWEST OF WOODSFIELD...MOVING
  SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
NEAR WOODSFIELD AND CAMERON AT 520 PM

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:35 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 14, 3:35 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
335 PM EDT TUE MAY 14 2002

GFS/MRF MODEL ENSEMBLE SHOWS UPPER LEVEL TROUGH REMAINING OVER THE
EASTERN U.S. INTO EARLY NEXT WEEK...SO TEMPERATURES WILL REMAIN
COLDER THAN NORMAL FOR NEXT 5-6 DAYS.

KEPT MENTION OF SCATTERED SHOWERS AND THUNDERSTORMS FOR THE HEAD OF
THE OHIO REGION THIS EVENING...WITH SMALL HAIL AND GUSTS TO 35 MPH
POSSIBLE...PER LATEST RADAR DATA AND ETA SOUNDINGS ASSOCIATED WITH
WANING CYCLONIC NORTHWEST FLOW OFF THE GREAT LAKES.

NEXT OPPORTUNITY FOR PRECIPITATION WILL BE ASSOCIATED WITH A FRONTAL
SYSTEM ORIGINATING OUT OF THE SOUTHERN ROCKIES. THE ETA AND AVN HINT
THAT THERE COULD BE ENOUGH INSTABILITY TO INITIATE SHOWERS AND
THUNDERSTORMS LATE THURSDAY AFTERNOON...BUT WE OPTED TO START
MENTION THURSDAY NIGHT WHEN THE LIFT APPEARS TO BECOME MUCH
STRONGER.

ON FRIDAY...NEXT WAVE OF LOW PRESSURE ASSOCIATED WITH THIS
SYSTEM...WILL MOVE THROUGH THE OHIO VALLEY...AND GENERATE
WIDESPREAD STRONG LIFT...COUPLED WITH DEEP MOISTURE/PRECIPITABLE
WATER 1.4 INCHES/ AND MARGINAL INSTABILITY...SO RAIN AMOUNTS CAN
EXCEED 1 INCH. CONSEQUENTLY MENTIONED HEAVY RAIN AND
THUNDERSTORMS. THIS RAIN WILL DIMINISH TO SCATTERED SHOWERS FRIDAY
NIGHT...AS THE SYSTEM EXITS. AFTER THAT...DRY CONDITIONS INTO THE
MIDDLE OF NEXT WEEK AND TEMPERATURES SLIGHTLY COLDER THAN NORMAL.
...GIORDANO

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

LAG

In the hours before

Special weather statement, May 14, 3:37 PM EDT, 1 hour 28 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-142130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
337 PM EDT TUE MAY 14 2002

...THUNDERSTORMS WITH SMALL HAIL MOVING ACROSS AREA...

THE COMBINATION OF AFTERNOON HEATING AND VERY UNSTABLE CONDITIONS IN
THE UPPER ATMOSPHERE IS PRODUCING AFTERNOON THUNDERSTORM ACTIVITY
ACROSS THE REGION.

MANY OF THESE STORMS ARE ALSO PRODUCING SMALL PEA-SIZED HAIL...ALONG
WITH BRIEF...TORRENTIAL DOWNPOURS AND WIND GUSTS TO AROUND 40 MPH.

THESE THUNDERSTORMS WILL BEGIN TO DISSIPATE TOWARDS THE EVENING
HOURS AS THE SUN BEGINS TO SET.  HOWEVER...IF YOU WILL BE DRIVING
ACROSS THE AREA THIS AFTERNOON BE ON THE LOOKOUT FOR THESE STORMS
WHICH CAN SHARPLY REDUCE VISIBILITY AND CREATE PONDING OF WATER ON
ROADWAYS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 5:49 PM EDTSevere Thunderstorm WarningPBZColumbiana56 min
May 14, 5:57 PM EDTSevere Thunderstorm WarningPBZJefferson63 min
May 14, 6:13 PM EDTSevere Thunderstorm WarningPBZCarroll62 min
May 14, 6:29 PM EDTSevere Thunderstorm WarningPBZHarrison, Tuscarawas61 min
May 14, 6:52 PM EDTSevere Thunderstorm WarningPBZBelmont53 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.